New Mexico, 2004

Hail in New Mexico, April 29, 2004

April 29, 2004 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 29, 1:43 PM MST, 4 hours 47 minutes earlier.

Area forecast discussion, Apr 29, 1:43 PM MST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
243 PM MDT THU APR 29 2004

.DISCUSSION...A FEW FEATURES TO CONCENTRATE ON TONIGHT AND FRIDAY. IT
APPEARS PER RECENT KFDX RADAR TRENDS THAT THE BACK DOOR COLD FRONT
ALONG THE FRONT RANGE HAS STALLED OUT FROM TRUJILLO TO BOVINA TEXAS
THUS FALLING SHY OF RAGLAND AND NEWKIRK. THIS FRONT WILL ACTUALLY
RETROGRADE SOMEWHAT BACK TO THE NORTHEAST AS THE COOLER AIR
DIFFUSES A BIT ALONG THIS BOUNDARY BUT THE SURFACE LOW TRACK WILL
DETERMINE HOW MUCH AND FOR HOW LONG AS THE NIGHT GOES ON. CURRENT
MODEL TRENDS CONTINUE TO SHOW A REINFORCING PUSH ON FRIDAY...
ESPECIALLY FRIDAY AFTERNOON AS THE LOW SPINS BACK UP ACROSS EAST
CENTRAL TEXAS. THE MODELS WERE A BIT OFF ON THIS SPIN UP LOCATION
AROUND A WEEK AGO AND EXPECT THE SAME ERROR. THUS WILL GO AHEAD
AND KEEP THE PREVIOUS MAX T THINKING OF UNDERCUTTING GUIDANCE ACROSS
THE EAST FOR FRIDAY.

THE UPPER LEVEL SYSTEM AND CORRESPONDING SURFACE COLD FRONT CURRENTLY
DRAPED ACROSS CENTRAL AZ AND INTO SOUTHEAST UTAH STILL ON TRACK PER
CURRENT MODEL TRENDS. VERY SIMILAR TRACK AS THE PREVIOUS SYSTEM...4
CORNERS LOW BUT THE JET DYNAMICS ARENT NEAR AS STRONG. BEST
DIFLUENCE APPEARS TO BE FOR LATER TODAY INTO THIS EVENING ACROSS
NORTHERN AND CENTRAL AREAS AND CURRENT SATELLITE AND RADAR TRENDS
BEAR THIS CONVECTION OUT. THERMODYNAMICS NOT NEARLY AS IMPRESSIVE AS
WELL THUS WILL CONTINUE A CONSERVATIVE TILT TO THE POPS AND SNOW
AMOUNTS ACROSS THE NORTH AND NO SIGNIFICANT CHANGES WILL BE FOUND IN
THE UPCOMING PACKAGE TONIGHT AND FRIDAY. DID HOWEVER ADD LIKELY POPS
TO THE NORTHERN EXTENSION OF THE SANGRE DE CRISTOS AS WELL AS FOR THE
VERMEJO PARK AND RATON DIVIDE AREA FOR FRIDAY. ALSO INCREASED POPS
A BIT FURTHER SOUTH NEAR TO TCC FOR FRIDAY.

WIND ADVISORY THROUGH 8 PM WILL REMAIN. SRR AND GUP HIT CRITERIA AT
20Z BUT CONVECTION AND CLOUD COVER WILL MUDDLE THINGS UP A BIT.
THUS DONT EXPECT THIS EVENT TO REMAIN CONSISTENTLY AT OR ABOVE
CRITERIA FOR HOURS ON END BUT WITH THE CONVECTION AROUND...WILL GET
QUITE GUSTY AT TIMES AND DANGEROUS DUE TO BLOWING DUST FROM OPEN
FIELDS. WHITE SOUNDS PROFILER ALSO SHOWS STRONG WINDS OFF THE DECK
AND THE SURFACE LOW MAY JUST STAY ALONG I40 TO KEEP WINDS
CONSISTENTLY STRONG ENOUGH FROM QUEMADO TO MAGDALENA TO SOCORRO TO
CARRIZOZO SOUTHWARD.

FRIDAY NIGHT LOOKS TO BE A BIT TRICKY AS MESO ETA TRIES TO SPIN UP
A STRONGER WRAP AROUND VORTICITY LOBE ACROSS THE SOUTH VERSUS GFS.
MOISTURE WILL BE THE LIMITING FACTOR SO DECIDED TO BE CONSERVATIVE
AND KEPT PREVIOUS SLIGHT CHANCE POP FIELD WHICH INCLUDES NORTHERN AND
EASTERN AREAS. CONTINUED THE TREND OF UNDERCUTTING GUIDANCE MIN
TEMPS FOR FRIDAY NIGHT BUT NOT LOW ENOUGH TO WARRANT A FREEZE
STATEMENT AT THIS TIME.

LOWERED MAXIMUM TEMPERATURES FOR SATURDAY PER NORTHERLY FLOW AND
RECENT GUIDANCE TRENDS AND KEPT CONDITIONS DRY FOR SUNDAY REGARDLESS
OF WHAT THE GFS HAS BEEN SPITTING OUT AS OF LATE ACROSS THE SANGRE
AND NORTHEAST REGION. GFS SHOWS A WEAK RIPPLE FOUND IN THE
NORTHERLY FLOW BUT MOISTURE WILL AGAIN BE THE LIMITING FACTOR.
STRONG STORMS DEVELOPED ACROSS THE NORTHEAST PLAINS LAST SUNDAY BUT
DONT BELIEVE A BACK DOOR INTRUSION WILL BE NEAR AS PRONOUNCED WITH
LOW LEVEL MOISTURE.

NO OTHER CHANGES NEEDED REST OF THE EXTENDED. JBW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 038/060 034/071 039 50420
GALLUP.................... 032/058 027/071 031 50310
GRANTS.................... 034/059 028/069 032 50210
GLENWOOD.................. 040/072 037/078 040 50000
CHAMA..................... 029/047 023/058 028 50632
LOS ALAMOS................ 032/055 029/062 035 50320
RED RIVER................. 028/040 019/053 026 50662
TAOS...................... 035/052 027/060 030 50431
SANTA FE.................. 035/057 030/064 036 50220
SANTA FE AIRPORT.......... 036/060 031/066 038 50220
ESPANOLA.................. 038/061 032/067 037 50220
ALBUQUERQUE HEIGHTS....... 045/065 040/070 046 50210
ALBUQUERQUE VALLEY........ 045/066 040/072 046 50210
ALBUQUERQUE FOOTHILLS..... 042/063 038/068 044 50210
ALBUQUERQUE WEST MESA..... 044/065 039/070 045 50210
SOCORRO................... 043/072 037/075 045 50000
SANDIA PARK/CEDAR CREST... 036/057 031/062 037 50210
MORIARTY/ESTANCIA......... 037/061 033/065 039 50210
CARRIZOZO................. 042/072 034/072 040 50000
RUIDOSO................... 041/066 033/064 038 50011
RATON..................... 034/044 026/058 032 50642
LAS VEGAS................. 035/051 029/057 034 50321
ROY....................... 040/050 030/060 036 50341
CLAYTON................... 038/048 032/060 037 50442
SANTA ROSA................ 041/064 035/069 041 50211
TUCUMCARI................. 044/066 037/065 041 50221
FORT SUMNER............... 045/071 038/070 042 50011
CLOVIS.................... 047/071 040/066 045 50011
PORTALES.................. 047/072 040/068 045 50011
ROSWELL................... 051/076 043/070 045 50011
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THROUGH
MID EVENING NMZ008>011-014>017-026.
RED FLAG WARNING THROUGH EARLY EVENING NMZ106-108.
&&

50
Hazardous weather outlook, Apr 29, 5:00 AM MST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU APR 29 2004

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

A STORM SYSTEM APPROACHING THE FOUR CORNERS REGION TODAY WILL USHER
IN WINDY TO VERY WINDY CONDITIONS LATE THIS MORNING CONTINUING INTO
THE EARLY EVENING. A WIND ADVISORY HAS BEEN ISSUED. BLOWING DUST MAY
BECOME A HAZARD WITH VISIBILITIES BEING LOWERED TO LESS THAN 1 MILE
WITH WIND GUSTS AS HIGH AS 50 MPH. AREAS IN AND AROUND THE INTERSTATE
HIGHWAYS 25 AND 40 SHOULD BE ON THE LOOK OUT FOR HAZARDOUS DRIVING
CONDITIONS.

ALSO...A FEW STRONG THUNDERSTORMS MAY DEVELOP THIS AFTERNOON WITH
AREAS ACROSS THE NORTH AND NORTHEAST SEEING THE BEST CHANCES. A FEW
STORMS MAY PRODUCE GUSTY MICROBURST WINDS OF 40 TO 50 MPH AND PEA TO
MARBLE SIZE HAIL. COLD AIR WILL SETTLE OVER THE MOUNTAINS TONIGHT
WITH SNOW DEVELOPING. 2 TO 4 INCHES ARE LIKELY ABOVE 8000 FEET WITH A
FEW AREAS ABOVE 9000 FEET POSSIBLY SEEING UP TO 6 INCHES THROUGH
FRIDAY.

.DAYS TWO THROUGH SEVEN...

THE UPPER LEVEL STORM SYSTEM PASSES OVER THE NORTHERN THIRD OF THE
AREAS FRIDAY. HIGH LEVEL SNOW MAY RESULT IN ANOTHER 1 TO 3 INCHES
OVER THE HIGHEST ELEVATIONS. ALSO...A FEW THUNDERSTORMS WITH PEA SIZE
HAIL AND GUSTY WINDS MAY DEVELOP OVER THE NORTHERN MOUNTAINS AND
NORTHEAST IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albuquerque radar (KABX), 200 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mora

When
April 29, 6:30 PM MST
Where
Mora County, 2 mi E of Ocate
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.183, -105.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387171.